Oklahoma, 2019

Hail in Oklahoma, March 29, 2019

March 29, 2019 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed over northeastern Oklahoma during the morning hours of the 29th as a warm front moved northward across the region. The strongest storm produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over northeastern Oklahoma during the morning hours of the 29th as a warm front moved northward across the region. The strongest storm produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 29, 5:34 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 29, 5:34 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
634 AM CDT Fri Mar 29 2019

.DISCUSSION...

The discussion for the 12Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
There will be a chance of thunderstorms this morning across NE OK
and again late today and tonight with the cold front. A period of
MVFR cigs is expected, with IFR cigs and showers expected late
across NE OK behind the cold front.

Lacy

&&

.PREV DISCUSSION... /Issued 418 AM CDT Fri Mar 29 2019/

DISCUSSION...
Early this morning a cold front stretched from a surface low over
the Texas Panhandle through North Central Oklahoma...just
northwest of Northeast Oklahoma...and into Northeast Missouri and
Central Illinois. Along/near this boundary...warm air advection
combined with elevated instability has allowed for isolated to
scattered showers/isolated thunderstorms to develop from North
Central Oklahoma into Central Missouri. This activity will
continue to be possible through the morning hours as the frontal
boundary looks to remain nearly stationary...just west and
northwest of Eastern Oklahoma and Northwest Arkansas. Steep mid
level lapse rates and elevated instability could aid in a couple
storms becoming strong to marginally severe. The big obstacle
for convection will be the strong cap in place over the region.

The frontal boundary is forecast to get a push southeast this
afternoon through tonight as an upper level wave...currently
crossing the Southern Rocky Mountains...moves into the Central
Plains. Scattered showers and isolated thunderstorms remain
possible this afternoon/evening as the frontal boundary
approaches/moves into the CWA. Again...convection will have to
fight through a strong cap from a deep warm layer residing ahead
of the front. However...any convection that can develop will have
the potential to become strong to severe with large hail and
damaging winds the main hazards. The greater potential for this
activity looks to be over Northeast Oklahoma as the frontal
boundary moves into the CWA this evening.

Overnight tonight...the greater shower and thunderstorm chances
look to shift east and southeast across the CWA with the movement
of the cold front. The cold front looks to be exiting the region
early Saturday morning with shower and isolated thunderstorm
chances continuing behind the boundary Saturday morning before
the mid level trof axis shifts east of the CWA Saturday afternoon.

Behind the cold front...gusty northerly winds are forecast to
spread over the region with Canadian surface high pressure
dropping southeast into the Plains. The result will be high
temperatures Saturday and Sunday only reaching into the upper 40s
and 50s. These temperatures combined with the gusty northerly
winds will create wind chill values in the 30s to mid 40s Saturday
afternoon. Surface high pushes over the CWA Saturday night with
clearing skies and subsiding winds. This will aid in temperatures
looking to bottom out near/below freezing for parts of Northeast
Oklahoma and far Northwest Arkansas Sunday morning. Near freezing
temperatures could again be possible Monday morning over far
Northwest Arkansas as surface begins to push off to the east.

In the wake of the departing surface high...a shortwave looks to
move through the Southern Plains Monday. A lack of moisture over
the region should limit precip potentials...though a slight chance
of a shower could be possible mainly south of Interstate 40.
Southerly winds then return Tuesday with a warming trend into the
second half of the week. Late in the week...another low pressure
system looks to move into the Plains with additional chances for
showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  43  51  30 /  40  70  20   0
FSM   71  52  54  33 /  20  70  60   0
MLC   72  48  52  31 /  20  70  40   0
BVO   68  42  50  27 /  50  80  20   0
FYV   67  47  48  27 /  30  70  60   0
BYV   67  47  48  29 /  40  70  60   0
MKO   70  47  51  31 /  30  70  30   0
MIO   68  42  48  28 /  50  90  20   0
F10   72  45  51  31 /  30  70  20   0
HHW   73  53  58  35 /  20  50  50   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, Mar 29, 4:19 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
519 AM CDT Fri Mar 29 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
519 AM CDT Fri Mar 29 2019

This Outlook is for Northwest and West Central Arkansas as well
as much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
 	AREA...Mainly northeast Oklahoma.
	ONSET...This morning...then again late today
			and into the evening with the front.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far northeast Oklahoma and northwest Arkansas.
	ONSET...After 8 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma.
	ONSET...After midnight.

DISCUSSION...

There is a limited risk of severe thunderstorms mainly across
northeast Oklahoma today and this evening. Half dollar size hail
and wind gusts to 60 mph are the main threats.

Scattered storms are expected to develop this morning, then
gradually fade by afternoon. More potential for storms will come
with the front late in the day and into the evening.

A half to three quarters inch of rain is forecast across far
northeast Oklahoma and northwest Arkansas from this event.
However, flooding issues are not expected.

Strong and gusty northwest winds are expected behind the cold
front after midnight tonight across northeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...High Wind Potential.
SUNDAY thru TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Some post frontal thunderstorms will be sweeping east across far
eastern Oklahoma and western Arkansas Saturday morning. Severe
weather is not expected with this activity. Strong and gusty north
winds are forecast across the region Saturday behind the cold
front.

The next storm system to affect the region will arrive during the
middle to latter part of next week. This system will bring gusty
south winds ahead of it Wednesday followed by potential for storms
Wednesday night into Thursday.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Mar 29, 6:56 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
756 AM CDT Fri Mar 29 2019

OKZ054-291345-
Osage OK-
756 AM CDT Fri Mar 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE COUNTY UNTIL 845 AM
CDT...

At 755 AM CDT, a strong thunderstorm was located 9 miles west of
Wynona, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Pawhuska...                       Hominy...
Barnsdall...                      Wynona...
Bigheart...                       Osage Hills State Park...
Okesa...                          Sunset Lake...
Pershing...                       Nelagoney...
Tallant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 9638 3659 9665 3691 9627 3666 9600
TIME...MOT...LOC 1255Z 245DEG 19KT 3654 9649
Special weather statement, Mar 29, 7:04 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
804 AM CDT Fri Mar 29 2019

OKZ064-291345-
Creek OK-
804 AM CDT Fri Mar 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CREEK COUNTY UNTIL
845 AM CDT...

At 804 AM CDT, a strong thunderstorm was located 4 miles west of
Depew, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Bristow...                        Depew...
Slick...                          Shamrock...
Milfay...

This includes Interstate 44 between mile markers 178 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3592 9662 3601 9626 3576 9621 3570 9662
TIME...MOT...LOC 1304Z 255DEG 25KT 3581 9659
Special weather statement, Mar 29, 7:13 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
813 AM CDT Fri Mar 29 2019

OKZ064-065-291400-
Okfuskee OK-Creek OK-
813 AM CDT Fri Mar 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CREEK AND
NORTHWESTERN OKFUSKEE COUNTIES UNTIL 900 AM CDT...

At 813 AM CDT, a strong thunderstorm was located 6 miles northwest of
Paden, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Boley...                          Paden...
Welty...                          Mason...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3570 9662 3575 9629 3554 9621 3546 9644
      3546 9647 3545 9649 3544 9648 3543 9651
      3546 9654 3544 9657 3542 9655 3541 9658
      3541 9659 3540 9660 3540 9662
TIME...MOT...LOC 1313Z 242DEG 21KT 3559 9662
Special weather statement, Mar 29, 7:14 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
814 AM CDT Fri Mar 29 2019

OKZ054-055-059-060-291400-
Tulsa OK-Osage OK-Pawnee OK-Washington OK-
814 AM CDT Fri Mar 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...SOUTHWESTERN
WASHINGTON...SOUTHEASTERN PAWNEE AND NORTHERN TULSA COUNTIES UNTIL
900 AM CDT...

At 814 AM CDT, a strong thunderstorm was located 3 miles southeast of
Walnut Creek State Park, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Owasso...                         Skiatook...
Catoosa...                        Collinsville...
Mannford...                       Sperry...
Westport...                       Vera...
Keystone State Park...            Walnut Creek State Park...
Turley...                         Tulsa International Airport...
Gray...

This includes Interstate 44 between mile markers 230 and 232.

LAT...LON 3654 9588 3625 9581 3616 9581 3616 9579
      3615 9579 3608 9629 3610 9630 3616 9630
      3616 9633 3625 9637
TIME...MOT...LOC 1314Z 248DEG 25KT 3620 9624
Special weather statement, Mar 29, 7:47 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
847 AM CDT Fri Mar 29 2019

OKZ054>056-291430-
Osage OK-Nowata OK-Washington OK-
847 AM CDT Fri Mar 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...WASHINGTON
AND NOWATA COUNTIES UNTIL 930 AM CDT...

At 847 AM CDT, strong thunderstorms were located along a line
extending from near Hulah to near Ramona. Movement was east at 35
mph.

Nickel size hail will be possible with these storms.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          South Coffeyville...
Copan...                          Ramona...
Ochelata...                       Delaware...
Avant...                          Lenapah...
Wann...                           Bartlesville Municipal Airport...
Hulah...                          Wah Sha She State Park...
Wolco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9550 3674 9543 3660 9578 3660 9581
      3658 9581 3644 9606 3699 9617 3700 9607
TIME...MOT...LOC 1347Z 254DEG 30KT 3695 9604 3656 9594
Special weather statement, Mar 29, 7:51 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
851 AM CDT Fri Mar 29 2019

OKZ060>062-067-291430-
Tulsa OK-Rogers OK-Mayes OK-Wagoner OK-
851 AM CDT Fri Mar 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROGERS...WESTERN MAYES...
NORTHWESTERN WAGONER AND NORTHEASTERN TULSA COUNTIES UNTIL 930 AM
CDT...

At 851 AM CDT, a strong thunderstorm was located near Tulsa
International Airport, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Claremore...                      Owasso...
Skiatook...                       Catoosa...
Collinsville...                   Verdigris...
Chelsea...                        Inola...
Sperry...                         Oologah...
Foyil...                          Turley...
Tulsa International Airport...    Taiwah...
Tiawah...                         Bushyhead...

This includes Interstate 44 between mile markers 223 and 261.

LAT...LON 3611 9537 3606 9596 3636 9600 3643 9584
      3642 9581 3644 9581 3659 9544
TIME...MOT...LOC 1351Z 254DEG 24KT 3618 9591

The radar

The Tulsa radar (KINX), 82 km away, was scanning. The volume nearest the first event began at 14:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nowata

When
March 29, 8:10 AM CST
Where
Nowata County, 4 mi N of Lenapah
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.908, -95.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812832.